[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 6, 1978

A Hazard of Protein-Sparing Modified Fast

Author Affiliations

St Louis Park, Minn

JAMA. 1978;239(6):497. doi:10.1001/jama.1978.03280330033012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor. —  An overweight, 60-year-old woman came in complaining of sudden onset of diarrhea, shortness of breath, and lower abdominal pain. She related a history of placing herself on a liquid protein fast with a kit obtained at a local nutrition store. Among the pills that came with the regimen were vitamins, calcium, iron, folic acid, and potassium. An x-ray film of the abdomen (Figure) showed approximately 18 to 20 undissolved tablets in the colon. Her serum potassium level was 2.8 mEq/liter. An ECG pattern showed a sinus arrhythmia with a T-wave abnormality (U-wave) indicative of an electrolyte disturbance, most likely hypokalemia.This x-ray film demonstrates that among the hazards of self-imposed fast is the possibility of the insolubility of medications purchased from various sources. Notably hazardous are potassium compound tablets that may be enterically insoluble, producing a severe electrolyte disturbance.

×